Forgot Password

Sign In

Register

  • Company Information

  • Billing Address

  • Are you primarily interested in advertising *

  • Do you want to recieve the HealthTimes Newsletter?

Health professionals across Australia are on alert over bad batch of opium

Photo: Hospitals on alert over bad batch of opium
At least two people have been taken to hospital with serious lead poisoning after consuming a bad batch of opium "heavily contaminated" with lead.

Health professionals across Australia are on alert with at least two people taken to hospital after ingesting a potentially fatal batch of opium "heavily contaminated" with lead.

Two men were taken to hospital in Melbourne with severe lead poisoning after taking the opium, a letter distributed by the Victorian Department of Health and Human Services states.

"The opium is suspected to originate from overseas but was purchased locally and is in the form of a dark resin/paste," Friday's letter, seen by AAP, says.

"Lead poisoning related to contaminated opium has previously been reported overseas and can involve delayed diagnosis or misdiagnosis. Severe cases can be fatal."
The Victorian health department on Tuesday confirmed the two cases of lead poisoning were attributed to opium.

It's understood hospital departments across Australia have been warned about the contaminated narcotic.

AAP understands a woman was also admitted to hospital earlier this year in western Sydney with lead poisoning associated with opium use.

Professor Nicholas Lintzeris from Sydney University's medicine and health faculty says although not a widely used drug in Australia, certain communities are known to use opium.

"It's starting to be reported predominantly in Middle Eastern and North African communities," Prof Lintzeris told AAP.

"There have now been a number of cases here in Australia, a number in Victoria, one case as far as we know in western Sydney."

Prof Lintzeris said there were two theories as to why lead was found in opium.

One is that it's used in the production process. The other is that it's deliberately introduced into opium to weigh it down because drugs tend to be sold by weight.

Prof Lintzeris says it's a concern symptoms associated with lead poisoning - such as abdominal pain, constipation and headaches - are also side effects of opiate use.

"Many people may be experiencing problems of lead poisoning but may well be unaware," the academic said.

Lead poisoning can cause long-term cognitive problems and result in seizures or even death.

The federal and NSW health ministers have been contacted for comment.

Comments

Thanks, you've subscribed!

Share this free subscription offer with your friends

Email to a Friend


  • Remaining Characters: 500